Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 4, NWS La Crosse, WI

October 2, 20244 counties in Iowa; 4 counties in Minnesota

NWS La Crosse, WI issued this red flag warning at Oct 2, 2024, 2:31 PM CDT for 4 counties in Iowa; 4 counties in Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2024, 2:31 PM CDT (19:31 UTC)
Expired
Oct 2, 2024, 7:00 PM CDT
In force
4 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 546 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
546 m²/s²
0-3 km storm-relative helicity
574 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS83 KARX 021931
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
231 PM CDT Wed Oct 2 2024

...Red Flag Warning for parts of southeast Minnesota and 
northeast Iowa through 7pm...

.The combination of well above normal temperatures, low relative
humidities, and gusty southwest winds will lead to very high to 
extreme fire danger over southeast Minnesota and northeast Iowa 
through early evening. With the recent lack of rain and drying 
across the region, the greatest fire danger will be areas of dry 
cropland, where harvest is ongoing, and where dry tall grasses 
exist.

IAZ008-009-018-019-MNZ086-087-094-095-030000-
/O.NEW.KARX.FW.W.0004.241002T1931Z-241003T0000Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
231 PM CDT Wed Oct 2 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY
HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF SOUTHEAST MINNESOTA
AND NORTHEAST IOWA...

The National Weather Service in La Crosse has issued a Red Flag
Warning which is in effect until 7 PM CDT this evening.

* AFFECTED AREA...In Iowa, Mitchell, Howard, Floyd and 
  Chickasaw. In Minnesota, Dodge, Olmsted, Mower and Fillmore.

* TIMING...Until 7 PM CDT this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 77.

* IMPACTS...Any fire that develops will catch and spread quickly.
  Outdoor burning is not recommended. Caution should be exercised
  during harvest operations to avoid crop fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Naylor/Zapotocny
1 follow-up statement
956 
WWUS83 KARX 022357
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
657 PM CDT Wed Oct 2 2024

IAZ008-009-018-019-MNZ086-087-094-095-030100-
/O.EXP.KARX.FW.W.0004.000000T0000Z-241003T0000Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
657 PM CDT Wed Oct 2 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Southwest winds will continue to decrease this evening as they
shift to the west and northwest. Relative humidities will also be
on the increase, therefore the red flag warning will be allowed 
to expire.

$$

Zapotocny

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Oct 2, 12:40 PM CDT, 1 hour 51 minutes earlier. Its key messages:

  • Elevated fire weather continues continue today, especially west of the Mississippi River where minimum relative humidities will be lower, winds higher, and fuels drier.
  • Pattern with mild temperatures and minimal rain chances looks to continue, although some areas late Saturday could see minor rain amounts.
Area forecast discussion, Oct 2, 12:40 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1240 PM CDT Wed Oct 2 2024

.KEY MESSAGES...

- Elevated fire weather continues continue today, especially
  west of the Mississippi River where minimum relative
  humidities will be lower, winds higher, and fuels drier.

- Pattern with mild temperatures and minimal rain chances looks
  to continue, although some areas late Saturday could see minor
  rain amounts.

&&

.DISCUSSION...
Issued at 302 AM CDT Wed Oct 2 2024

In the big picture, persistent pattern with normal to above normal
temperatures and dry conditions looks to continue for the
foreseeable future leading to likely enhancement of drought
conditions and perhaps more importantly, raising more concerns
for fire weather related impacts from time to time. NAEFS
ensemble output for area has negative precipitable water
standard anomalies for nearly the next 10 days suggesting trend
for drier than normal for early October.

Near zonal flow with stronger mid and upper flow continues across
the northern CONUS. But subtle height rises ahead of a weak short
wave and associated front suggest a warming regime today along with
an increase in southwest low level flow. This should allow for good
mixing today and with drying fuels, especially west of the
Mississippi River, will have to monitor fire weather impacts
closely. See details in Fire Weather section.

Mild pattern continues with rain chances over the weekend:

Short waves will occasionally buckle this flow and that will be
main driving force for any weather or rain threat into the
weekend. One feature moves through early Friday but appears
very weak and again, with limited moisture to work with. Medium
range guidance in fairly good agreement with stronger wave
passing through late Saturday which has a bit more moisture to
work with plus more importantly, an increase in lift ahead of
it. This could lead to at least some rain chances albeit with
low QPF amounts. Medium confidence (50%) in how this will pan
out and ironically about half of the 01.18z ECMWF ensemble
members are producing some rain. Still, after coordinating with
neighboring forecast offices, trimmed risk a bit based on
persistence and uncertainties.

Post the brief cool down this weekend, plenty of suggestion
that larger ridge will build back in across the CONUS going into
mid October. GFS is a bit more bullish with potential for waves
flattening ridge a bit while 01.12z ECMWF deterministic output
builds an anomalously large ridge suggesting more warm and dry
weather. Cluster analysis has some differences in speed of ridge
building but are consistent with this trend for above normal
temperatures adding to overall confidence.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1238 PM CDT Wed Oct 2 2024

VFR conditions through the TAF period with gusty southwest
winds as the main aviation forecast concern. These will
continue to gust to 25-35 knots through early evening (strongest
at RST) until daytime heating and mixing come to an end with
sunset. Winds will still remain breezy into the evening due to a
tight pressure gradient and low level jet overhead. Given
surface winds should remain a bit breezy until closer to 06Z,
thinking this should mitigate potential for LLWS at LSE, unless
surface winds completely decouple in the valley. If that occurs,
a brief window of marginal LLWS could potentially impact LSE
from about 02-05Z until the low level jet departs. A cold front
then pushes through early Thursday morning, with lighter winds
out of the north through the remainder of the TAF period.

&&

.FIRE WEATHER...
Issued at 302 AM CDT Wed Oct 2 2024

Elevated fire weather conditions are expected across the area today,
especially in areas west of the Mississippi River. Synoptically,
high pressure to the south across the Great Plains will continue to
propagate eastward as an area of low pressure develops over North
Dakota. A tightened pressure gradient oriented southwest to
northeast is associated with these features, currently situated over
Minnesota as seen on current surface analysis with resultant south
to southwest winds. Expecting winds to be 20-25mph by this afternoon
with gusts of 30-35mph, with the higher end of these winds focused
west of the Mississippi River over SE Minnesota and NE Iowa. The
02.00z EPS guidance suggests a 90-100% probability of gusts at
or exceeding 20mph and a 30-40% probability of gusts at or
exceeding 35mph which is in line with the NBM which depicts a
90-100% probability of gusts at or exceeding 20mph although a
slightly lower probability of 35mph or greater, around 20-30%.

Given a lack of rainfall in the previous 10 days across the
area, the airmass in place under the high pressure is quite dry
which combined with forecast clear skies this afternoon creates
the expectation that boundary layer mixing will be maximized
through the afternoon. However, given the WAA in the 750-850hPa
layer as seen on RAP soundings, mixing heights will be fairly
shallow, limited to only a few thousand feet. High temperatures
are expected to be near the NBM 90th, generally in the mid to
upper 70s under the southerly flow with the minimum Relative
Humidity expected to be 20-25% given the dry airmass. Winds
lessen overnight and turn to a more northerly as a cold front
moves through the region.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Shea
AVIATION...Kurz
FIRE WEATHER...Falkinham
Hazardous weather outlook, Oct 2, 3:34 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
334 AM CDT Wed Oct 2 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031245-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
334 AM CDT Wed Oct 2 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected this afternoon due
to gusty south to southwest winds, warm temperatures, low relative
humidity, and drying fuels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Oct 2, 9:10 AM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
910 AM CDT Wed Oct 2 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-030000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Medford, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
910 AM CDT Wed Oct 2 2024

...Elevated Fire Weather Conditions for Today...

The combination of low relative humidity values, warm
temperatures, southwesterly winds, and dry fuels will result in
elevated fire weather conditions for this afternoon across
southeast Minnesota, northeast Iowa and western Wisconsin.
Afternoon relative humidity values will fall to around 20 to 30
percent with winds of 15 to 25 mph, gusting up to 35 mph.

Under these conditions, fires will start and spread easily.
Please exercise caution with any activities that involve outdoor
fires or create sparks, including campfires, grilling, and
operating large equipment. Cigarettes should be disposed of and
extinguished properly. Please heed any local burn bans.

Naylor

Nearby

Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.